Alert archive / Wisconsin / Dense Fog Advisories in 2021
Dense Fog Advisory 2, NWS Green Bay, WI
NWS Green Bay, WI issued this dense fog advisory at Jan 3, 2021, 3:03 PM CST for 10 counties in Wisconsin. It took effect at Jan 3, 2021, 6:00 PM CST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Jan 3, 2021, 3:03 PM CST (21:03 UTC)
- In effect from
- Jan 3, 2021, 6:00 PM CST
- Expired
- Jan 4, 2021, 12:00 PM CST
- In force
- 18 hr
- Issued by
- NWS Green Bay, WI
Counties Brown County, WI, Calumet County, WI, Marathon County, WI, Outagamie County, WI, Portage County, WI, Shawano County, WI, Waupaca County, WI, Waushara County, WI, Winnebago County, WI, Wood County, WI
The radar
The Green Bay radar (KGRB), 68 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.1 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 930 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
959 WWUS73 KGRB 032103 NPWGRB URGENT - WEATHER MESSAGE National Weather Service Green Bay WI 303 PM CST Sun Jan 3 2021 WIZ030-031-035>039-045-048-049-040515- /O.NEW.KGRB.FG.Y.0002.210104T0000Z-210104T1800Z/ Marathon-Shawano-Wood-Portage-Waupaca-Outagamie-Brown-Waushara- Winnebago-Calumet- Including the cities of Wausau, Shawano, Marshfield, Wisconsin Rapids, Stevens Point, Plover, New London, Waupaca, Clintonville, Appleton, Green Bay, Redgranite, Wautoma, Oshkosh, Neenah, Menasha, Chilton, Brillion, and New Holstein 303 PM CST Sun Jan 3 2021 ...DENSE FOG ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON CST MONDAY... * WHAT...Visibility near or below one quarter mile at times. Moisture depositing on the pavement in the form of frost will also lead to slippery spots on untreated roads. * WHERE...Marathon, Shawano, Wood, Portage, Waupaca, Outagamie, Brown, Waushara, Winnebago and Calumet Counties. * WHEN...From 6 PM this evening to noon CST Monday. * IMPACTS...Hazardous driving conditions due to low visibility and slippery roads. * ADDITIONAL DETAILS...Dense fog is expected to redevelop this evening. The poorest travel conditions are expected in parts of central and east central Wisconsin, where the dense fog will be most widespread and roads are most likely to be slippery. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ Bersch
5 follow-up statements
343 WWUS73 KGRB 040019 NPWGRB URGENT - WEATHER MESSAGE National Weather Service Green Bay WI 619 PM CST Sun Jan 3 2021 WIZ030-031-035>039-045-048-049-040600- /O.CON.KGRB.FG.Y.0002.000000T0000Z-210104T1800Z/ Marathon-Shawano-Wood-Portage-Waupaca-Outagamie-Brown-Waushara- Winnebago-Calumet- Including the cities of Wausau, Shawano, Marshfield, Wisconsin Rapids, Stevens Point, Plover, New London, Waupaca, Clintonville, Appleton, Green Bay, Redgranite, Wautoma, Oshkosh, Neenah, Menasha, Chilton, Brillion, and New Holstein 619 PM CST Sun Jan 3 2021 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL NOON CST MONDAY... * WHAT...Visibility near or below one quarter mile at times. Moisture depositing on the pavement in the form of frost will also lead to slippery spots on untreated roads. * WHERE...Winnebago, Calumet, Waushara, Shawano, Marathon, Wood, Waupaca, Portage, Brown and Outagamie Counties. * WHEN...Until noon CST Monday. * IMPACTS...Hazardous driving conditions due to low visibility and slippery roads. * ADDITIONAL DETAILS...Dense fog is expected to redevelop this evening. The poorest travel conditions are expected in parts of central and east central Wisconsin, where the dense fog will be most widespread and roads are most likely to be slippery. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your low-beam headlights, and leave plenty of distance between your vehicle and others on the road. Be prepared to encounter slippery patches on the roads due to the formation of frost on the pavement. && $$ JS
375 WWUS73 KGRB 040331 NPWGRB URGENT - WEATHER MESSAGE National Weather Service Green Bay WI 931 PM CST Sun Jan 3 2021 WIZ030-031-035>039-045-048-049-041030- /O.CON.KGRB.FG.Y.0002.000000T0000Z-210104T1800Z/ Marathon-Shawano-Wood-Portage-Waupaca-Outagamie-Brown-Waushara- Winnebago-Calumet- Including the cities of Wausau, Shawano, Marshfield, Wisconsin Rapids, Stevens Point, Plover, New London, Waupaca, Clintonville, Appleton, Green Bay, Redgranite, Wautoma, Oshkosh, Neenah, Menasha, Chilton, Brillion, and New Holstein 931 PM CST Sun Jan 3 2021 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL NOON CST MONDAY... * WHAT...Visibility near or below one quarter mile at times. Moisture depositing on the pavement in the form of frost will also lead to slippery spots on untreated roads. * WHERE...Winnebago, Calumet, Waushara, Shawano, Marathon, Wood, Waupaca, Portage, Brown and Outagamie Counties. * WHEN...Until noon CST Monday. * IMPACTS...Hazardous driving conditions due to low visibility and slippery roads. * ADDITIONAL DETAILS...Fog is expected to gradually thicken overnight. The poorest travel conditions are expected in parts of central and east-central Wisconsin, where dense fog may significantly reduce the visibility at times and where roads are most likely to be slippery. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your low-beam headlights, and leave plenty of distance between your vehicle and others on the road. Be prepared to encounter slippery patches on the roads due to the formation of frost on the pavement. && $$ JS
399 WWUS73 KGRB 040944 NPWGRB URGENT - WEATHER MESSAGE National Weather Service Green Bay WI 344 AM CST Mon Jan 4 2021 WIZ030-031-035>039-045-048-049-041300- /O.CON.KGRB.FG.Y.0002.000000T0000Z-210104T1800Z/ Marathon-Shawano-Wood-Portage-Waupaca-Outagamie-Brown-Waushara- Winnebago-Calumet- Including the cities of Wausau, Shawano, Marshfield, Wisconsin Rapids, Stevens Point, Plover, New London, Waupaca, Clintonville, Appleton, Green Bay, Redgranite, Wautoma, Oshkosh, Neenah, Menasha, Chilton, Brillion, and New Holstein 344 AM CST Mon Jan 4 2021 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...Visibility near or below one quarter mile at times. Moisture depositing on the pavement in the form of frost will also lead to slippery spots on untreated roads. * WHERE...Winnebago, Calumet, Waushara, Shawano, Marathon, Wood, Waupaca, Portage, Brown and Outagamie Counties. * WHEN...Until noon CST today. * IMPACTS...Hazardous driving conditions due to low visibility and slippery roads. * ADDITIONAL DETAILS...Fog is expected to gradually thicken early this morning. The poorest travel conditions are expected in parts of central Wisconsin and the Fox Valley, where patchy dense fog may significantly reduce the visibility at times, and roads are most likely to be slippery. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your low-beam headlights, and leave plenty of distance between your vehicle and others on the road. Be prepared to encounter slippery patches on the roads due to the formation of frost on the pavement. && $$ Kieckbusch
182 WWUS73 KGRB 041247 NPWGRB URGENT - WEATHER MESSAGE National Weather Service Green Bay WI 647 AM CST Mon Jan 4 2021 WIZ030-031-035>039-045-048-049-041800- /O.CON.KGRB.FG.Y.0002.000000T0000Z-210104T1800Z/ Marathon-Shawano-Wood-Portage-Waupaca-Outagamie-Brown-Waushara- Winnebago-Calumet- Including the cities of Wausau, Shawano, Marshfield, Wisconsin Rapids, Stevens Point, Plover, New London, Waupaca, Clintonville, Appleton, Green Bay, Redgranite, Wautoma, Oshkosh, Neenah, Menasha, Chilton, Brillion, and New Holstein 647 AM CST Mon Jan 4 2021 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...Patchy dense fog will reduce visibility to around one- quarter mile at times. Moisture depositing on the pavement in the form of frost will also lead to scattered slippery spots on untreated roads. * WHERE...Winnebago, Calumet, Waushara, Shawano, Marathon, Wood, Waupaca, Portage, Brown and Outagamie Counties. * WHEN...Until noon CST today. * IMPACTS...Hazardous driving conditions due to rapid changes in visibility and slippery roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your low-beam headlights, and leave plenty of distance between your vehicle and others on the road. Be prepared to encounter slippery patches on the roads due to the formation of frost on the pavement. && $$ Kieckbusch
600 WWUS73 KGRB 041757 NPWGRB URGENT - WEATHER MESSAGE National Weather Service Green Bay WI 1157 AM CST Mon Jan 4 2021 WIZ030-031-035>039-045-048-049-041900- /O.EXP.KGRB.FG.Y.0002.000000T0000Z-210104T1800Z/ Marathon-Shawano-Wood-Portage-Waupaca-Outagamie-Brown-Waushara- Winnebago-Calumet- Including the cities of Wausau, Shawano, Marshfield, Wisconsin Rapids, Stevens Point, Plover, New London, Waupaca, Clintonville, Appleton, Green Bay, Redgranite, Wautoma, Oshkosh, Neenah, Menasha, Chilton, Brillion, and New Holstein 1157 AM CST Mon Jan 4 2021 ...DENSE FOG ADVISORY WILL EXPIRE AT NOON CST TODAY... The visibility has improved across most of the region. However, areas of fog will remain this afternoon, therefore motorists are urged to slow down and be alert to rapidly changing visibility. $$ AK
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this dense fog advisory went out at Jan 3, 12:02 PM CST, 3 hours 1 minute earlier.
Area forecast discussion, Jan 3, 12:02 PM CST, 3 hours 1 minute before
Area Forecast Discussion National Weather Service Green Bay WI 1202 PM CST Sun Jan 3 2021 Updated aviation portion for 18Z TAF issuance .UPDATE... Issued at 543 AM CST Sun Jan 3 2021 Have cancelled the Dense Fog Advisory over far northern WI, where dense fog has failed to develop early this morning. && .SHORT TERM...Today...Tonight...and Monday Issued at 359 AM CST Sun Jan 3 2021 Fog/stratus trends and temperatures will be the main forecast concerns. A thin layer of moisture (at or below 950 mb) trapped below a temperature inversion has resulted in widespread low stratus and fog again this morning. The exception was over the far north, where partly cloudy skies were noted over Vilas, northern Forest and western Florence counties. Areas of dense freezing fog were occurring over the interior of the forecast area, with only patchy light fog over the far north and near the lake and bay. Have opted to remove the lakeshore counties from the Dense Fog Advisory, but kept it going in the north, as clear skies could lead to fog formation toward daybreak. Confidence on this occurring is not high, as there is a stronger pressure gradient over the far north, and 925 mb winds are around 20 kts. Will monitor trends in northern WI and cancel early, if necessary. Perhaps of greater concern than the poor visibilities is black ice formation due to frost deposition. ASOS's have reported significant ice accumulations in our western counties overnight, especially at MFI/ISW/AUW, so suspect we will see widespread slippery/icy roads when the new WDOT reports come in this morning. Will continue to highlight travel concerns in the NPW/SPS/HWO. Visibilities are expected to improve by late morning, so the 10 am expiration looks to be on target. Have taken a more pessimistic approach to stratus/fog trends today, with significant clearing mainly confined to northern WI. Therefore will have high temperatures only in the upper 20s over most of the area, with lower to middle 30s north. Expect the low clouds to spread back into much of northern WI tonight. Have added fog to the forecast over much of central and east central WI. Like this morning, there is a stronger gradient and stronger boundary layer winds over northern WI, which may help prevent significant fog formation there. Lows will be in the teens and lower 20s. An upper level trough and associated cold front may bring a chance of snow showers to the region Monday afternoon, but the timing, strength and available moisture with this system are in question. Will just carry slight chance pops for now. Overcast conditions will prevail again, with highs in the upper 20s and lower 30s. .LONG TERM...Monday Night Through Saturday Issued at 359 AM CST Sun Jan 3 2021 The split flow regime will continue through much of the period which will lead to a fairly quiet pattern with temperatures remaining above normal. A closed upper low at 500mb will develop across the central plains and move well south of Wisconsin. The system for Monday night looked much better several days ago. However, models are diverging on timing of the arrival of the upper trough and where the better forcing setups. Have a small chance of light snow showers through the night due to timing differences among the models. Otherwise weak high pressure will dominate the weather pattern Tuesday into Tuesday night. A few of the models are depicting some light precipitation breaking out during the day Wednesday, in response to some 850mb warm advection across the state. Confidence very low in the small chances of precipitation Wednesday night. Otherwise, dry conditions are expected into the weekend. High temperatures should be in the 30s. There is some concern that low clouds and fog could occur again which could temper how warm we get. Bufkit soundings indicated low level moisture trapped below a fair strong inversion. The diurnal rises may not be as high as forecasted due to the potential for low clouds and possible fog. && .AVIATION...for 18Z TAF Issuance Issued at 1202 PM CST Sun Jan 3 2021 LIFR conditions hung tough across most of the area during the late morning hours, with the only patch of clear skies remaining across far north central WI. This clear patch made it to RHI, providing some VFR conditions. The clearing will only make a little progress southward the rest of the afternoon with only RHI seeing the VFR conditions. Elsewhere, the IFR/LIFR conditions will prevail into tonight. Prospects for dense fog not as strong as last night due to a little less low-level moisture, increasing boundary layer winds, and the surface ridge slowly working to the east. However, enough of a signal to add at least one tempo group this evening, mainly across central and east central WI. Any clearing across northern WI this afternoon looks to be short-lived, as the low clouds/fog should fill back in by early evening. Only minor improvements are expected Monday morning. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE.........Kieckbusch SHORT TERM.....Kieckbusch LONG TERM......Eckberg AVIATION.......Bersch
Hazardous weather outlook, Jan 3, 12:06 PM CST, 2 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 1206 PM CST Sun Jan 3 2021 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-041815- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 1206 PM CST Sun Jan 3 2021 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...This Afternoon and Tonight Dense freezing fog may form once again this evening, mainly across central and east central Wisconsin, reducing visibilities to less than a quarter mile and creating icy pavement that could result in hazardous travel conditions. Air travel delays are possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter reports of icy roads or very low visibility would be appreciated. LMZ521-522-541>543-041815- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 1206 PM CST Sun Jan 3 2021 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. Bersch
The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 3, 3:00 PM CST | Small Craft Advisory | GRB | 30 hr |
Nearby
Dense Fog Advisories in Wisconsin, 2021Every dense fog advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.